Minocycline-induced Conjunctival Hyperpigmentation
Ophthalmic Plastic and Reconstructive Surgery:
November 17, 2022 - Volume - Issue - 10.1097/IOP.0000000000002278
A 73-year-old woman presented with a 1-year history of pigmented conjunctival lesions in both eyes. She had been taking minocycline for decades for recurrent facial cysts. On examination, she had a larger pigmented cystic lesion of her right inferior fornix conjunctiva, and several smaller hyperpigmented lesions in her right inferior, left superior, and left inferior palpebral conjunctivae (Panel A; external photograph). She underwent an excisional biopsy of the large cyst. Pathology showed exogenous brownish-gray pigment granules (circle) deposited in macrophages surrounding vessels in the substantia propia (Panel B; hematoxylin & eosin-stained image at 40× magnification). The pigment granules were stained black (arrow) with Fontana-Masson stain (Panel C; image at 40×). There was no evidence of an atypical melanocytic proliferation. A diagnosis of minocycline-induced hyperpigmentation was made. Minocycline, a tetracycline antibiotic, can be used to treat dermatologic conditions. Extended use can lead to hyperpigmentation of the skin, nails, teeth, oral mucosa, sclera, and conjunctiva. There is a wide range of reported doses and duration of therapy associated with mucosal or cutaneous hyperpigmentation varying by type and site, occurring as early as days to weeks, with a median onset of 1–2 years. Cosmetic concerns should prompt discontinuation, although hyperpigmentation is likely permanent. These lesions were not visually significant nor bothersome, and therefore no additional treatment was recommended.© 2022 The American Society of Ophthalmic Plastic and Reconstructive Surgery, Inc.